It’s common for children and adolescents to take prolonged “drug holidays” from their ADHD medications during summer months away from school, and there appear to be positive impacts on their health from this practice, according to a comprehensive review of the scientific literature published in the Journal of Attention Disorders.
In the review, University of Reading researchers found that anywhere from 25% to 70% of children and youth, usually in collaboration with their families, regularly stopped taking their ADHD stimulant medications during summer holidays. While only 30% of US doctors surveyed agreed that drug holidays should be incorporated into a child’s medical regimen, about 60% of those surveyed in the UK said they regularly considered conducting such trials on an annual basis.
“Drug holidays were considered for different reasons,” noted the researchers. “Namely, to test if medication was still needed (especially with parents and adolescents), for managing persistent
medication adverse effects (for both parents and doctors), and for managing drug tolerance (doctors only).”
Most studies, the researchers reported, showed growth spurts and weight gains for the children and youth during these drug holidays. “(T)here was evidence of a positive impact on child growth with longer breaks from medication during the summer holidays,” wrote the researchers. “In addition, shorter breaks from medication exercised at weekends had the potential to reduce sleep problems and improve appetite.”
“The literature retrieved suggests that drug holidays from ADHD medication among children and adolescents are helpful rather than harmful,” concluded the researchers. “They could be a tool for confirming the benefits of medication, helping verify the need for medication, and checking coping without the medication.”
Drug Holidays From ADHD Medication: International Experience Over the Past Four Decades (Ibrahim, Kinda and Donyai, Parastou. Journal of Attention Disorders. Published online September 24, 2014 DOI: 10.1177/1087054714548035)